Alert archive / Michigan / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 38, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 16, 2009, 4:41 PM EDT for 4 counties in Michigan. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2009, 4:41 PM EDT (20:41 UTC)
- Expired
- Aug 16, 2009, 5:18 PM EDT
- In force
- 37 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
Counties Gratiot County, MI, Ionia County, MI, Isabella County, MI, Montcalm County, MI
The radar
The Grand Rapids radar (KGRR), 68 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.7 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -153 m²/s²
- 0-3 km storm-relative helicity
- -161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:32 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 16, 3:32 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 332 PM EDT SUN AUG 16 2009 LATEST UPDATE...ALL BUT AVIATION... .SYNOPSIS...(332 PM EDT SUN AUG 16 2009) A COLD FRONTAL SYSTEM WILL MOVE THROUGH THE WESTERN GREAT LAKES TONIGHT THEN STALL OVER THE SOUTHERN GREAT LAKES MONDAY. A SURFACE WAVE ON THE FRONT IS EXPECTED TO MOVE THROUGH THE SOUTHERN GREAT LAKES EARLY TUESDAY CLEARING THE SKIES AS A WEAK SURFACE HIGH MOVES ACROSS THE AREA BY WEDNESDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE SOUTH TONIGHT INTO MONDAY EVENING WHILE THE FRONT IS IN THE AREA. ANOTHER STORM SYSTEM FROM WESTERN CANADA DIVES SOUTHEAST AND COMBINES WITH ANOTHER SYSTEM FROM THE SOUTHWEST TO BRING ADDITIONAL SHOWERS AND THUNDERSTORMS LATER WEDNESDAY INTO NEXT WEEKEND. && .SHORT TERM...(332 PM EDT SUN AUG 16 2009) (TONIGHT THROUGH TUESDAY NIGHT) THE MAIN ISSUE IN THE SHORT TERM IS THE POSSIBLE HEAVY RAINFALL TONIGHT INTO EARLY TUESDAY. WHILE I AM FAIRLY CONFIDENT TONIGHT WILL BE LOCALLY HEAVY RAINFALL WHERE THE HEAVY RAINFALL OCCURS IS LESS CERTAIN (AS IT TYPICALLY IS). WHILE THE MAIN UPPER WAVE LIFTS NORTHEAST INTO CANADA AND WITH THE WILL GO THE PRIMARY LOW LEVEL JET... ANOTHER WAVE CLEARLY VISIBLE ON THE WATER VAPOR IMAGES OVER SOUTHERN IOWA AS AN AREA OF THUNDERSTORMS AHEAD OF IT MOVING NORTHEAST TOWARD THE LOWER GREAT LAKES FOR TONIGHT. PRECIPITABLE WATER VALUES ARE EXPECTED TO BE HAS HIGH AS 2.3 INCHES OR 225 PERCENT OF NORMAL OVERNIGHT INTO MONDAY. THE LACK OF DEEP LAYER SHEAR AND A DISSIPATING FRONTAL SYSTEM SIGNIFICANTLY REDUCE THE RISK OF ANY SEVERE STORMS... AS WILL THE EXTENSIVE CLOUDINESS MONDAY. REALLY THE ONLY ISSUE IS LOCALLY HEAVY RAINFALL AS WAVES MOVE ALONG THE STALLED FRONT (WAITING FOR THE MAIN WAVE TO KICK IT THROUGH EARLY TUESDAY). ALL OF THE MODEL QPF OUTPUT SUGGESTS THE HEAVIEST RAINFALL WILL BE NEAR AND SOUTH OF INTERSTATE 96 AND BASED ON THE MOVEMENT OF THE SOUTHERN IOWA WAVE... THAT DOES MAKE SENSE. ALSO THE SECOND WAVE THAT PUSHES THE FRONTAL SYSTEM THROUGH BY EARLY TUESDAY WILL LIKELY FOCUS THE HEAVIER RAINFALL OVER THE SOUTHERN CWA. THE EXTENSIVE CLOUDINESS ASSOCIATED WITH THE FRONTAL SYSTEM WILL LIMIT HOW WARM IT WILL GET MONDAY AND HOW COOL IT WILL GET BOTH TONIGHT AND MONDAY NIGHT. SHORTWAVE RIDGING WILL CLEAR THE SKIES FROM NORTHWEST TO SOUTHEAST TUESDAY AFTERNOON. SKIES SHOULD BE MOSTLY CLEAR TUESDAY NIGHT. LOWER DEW POINTS WILL ALLOW LOWS TO REACH INTO THE 50S IN MOST LOCATIONS BY EARLY WEDNESDAY MORNING. && .LONG TERM...(332 PM EDT SUN AUG 16 2009) (WEDNESDAY THROUGH SUNDAY) AN ACTIVE WEATHER PATTERN IS DEVELOPING FOR THE EXTENDED PERIOD. A LARGE UPPER LOW IS PROGD TO MOVE EAST ACROSS THE NRN TIER OF STATES DURING THE LAST PART OF THE WEEK. IT WILL RESULT IN UNSETTLED WEATHER WITH SHOWERS AND THUNDERSTORMS AND COOLER TEMPERATURES BY THE WEEKEND. THE ECMWF AND GFS ARE IN GOOD AGREEMENT WITH THE LOCATION AND DEPTH OF THE TROUGH AND EVEN THE PLACEMENT OF THE TROPICAL SYSTEM OVER THE ATLANTIC. CONFIDENCE IS INCREASING THAT WE/LL SEE TSRA DEVELOP WED NIGHT INTO THURSDAY AS A COLD FRONT MOVES THROUGH THE GREAT LAKES. THE GFS SHOWS A STRONG WAVE ROTATING AROUND THE MAIN LOW THURSDAY WITH THE LOW THEN MOVE OVER THE CWA FRIDAY. THE GFS IS VERY UNSTABLE WITH LI/S NEAR -8C BUT SHOWS WEAK SHEAR NEAR 20KTS. THE SHEAR INCREASES THURSDAY NIGHT AS THE COLD FRONT MOVES THROUGH. IF SHEAR CAN INCREASE A BIT QUICKER AND CAPITALIZE ON THE HIGH INSTABILITY...WE COULD SEE OUR SVR THREAT INCREASE DRAMATICALLY. COOLER WX IS EXPECTED FOR THE WEEKEND AS H8 TEMPS FALL TO AROUND 9C UNDER THE UPPER LOW. THE COOLER AIR ALOFT WILL RESULT IN SCT SHRA/TSRA THROUGH THE WEEKEND. && .AVIATION...(140 PM EDT SUN AUG 16 2009) ABUNDANT LOW LEVEL MOISTURE AND INCREASING INSTABILITY HAVE RESULTED IN SHOWERS DEVELOPING ACROSS THE CWA. A LARGER BAND OF SHOWERS WAS LOCATED WEST OF THE LAKE ALONG A FRONTAL BOUNDARY THAT IS SLOWLY MOVING EAST. I ADDED SHOWERS TO THE TAFS WITH VCTS LATER IN THE AFTERNOON AS A FEW STORMS DEVELOP HIGHER CHANCE OF RAIN EXISTS TONIGHT. HIGH DEWPOINTS AND SOME RAIN SHOULD RESULT IN LOWER CIGS/VSBYS. && .MARINE...(332 PM EDT SUN AUG 16 2009) SOUTH TO SOUTH SOUTHWEST WINDS OF 10 TO 20 KNOTS (BIG SABLE POINT AND MKG OBS SHOW 15 KNOTS GUSTING TO 25 KNOTS SINCE 9 AM THIS MORNING) WILL CONTINUE TO 2 TO 4 FOOT WAVES INTO THIS EVENING BEFORE THE COLD FRONT GETS CLOSER AND WINDS DIMINISH OVERNIGHT. UNTIL THEN THE SMALL CRAFT ADVISORY WILL CONTINUE AS WILL THE RISK FOR RIP CURRENTS. SHOWERS AND THUNDERSTORMS WILL BE FAIRLY EXTENSIVE THIS TONIGHT INTO MONDAY. GUSTY WINDS ARE POSSIBLE WITH SOME OF THE STORMS EARLY THIS EVENING. OVERNIGHT AND MONDAY LOW VISIBILITIES DUE TO LOCALLY HEAVY RAINFALL AND AREAS OF FOG WILL BE THE PRIMARY ISSUE. && .HYDROLOGY...(332 PM EDT SUN AUG 16 2009) THE GOOD NEWS IS RIVER LEVELS ARE NOT ALL THAT HIGH CURRENTLY. SO A FAIR AMOUNT OF RAIN WOULD BE REQUIRED FOR FLOODING. IN MOST COUNTIES OVER 4 INCHES OF RAIN WOULD BE NEEDED IN 6 HOURS FOR FLASH FLOODING. SO..EVEN THROUGH LOCALLY HEAVY RAINFALL IS A GOOD BET TONIGHT AND MONDAY...THE MOST SIGNIFICANT RESULTS WOULD BE URBAN AND SMALL STREAM FLOOD ISSUES. ANOTHER POTENTIALLY WET PERIOD IS PROBABLE FROM LATE WEDNESDAY THROUGH THURSDAY. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...SMALL CRAFT ADVISORY NORTH OF HOLLAND TODAY INTO TONIGHT. && SYNOPSIS: WDM SHORT TERM: WDM LONG TERM: 93 AVIATION: 93 MARINE: WDM HYDROLOGY: WDM
Hazardous weather outlook, Aug 16, 5:30 AM EDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 530 AM EDT SUN AUG 16 2009 MIZ037>040-043>046-050>052-056>059-064>067-071>074-170845- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 530 AM EDT SUN AUG 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SLIGHT CHANCE OF THUNDERSTORMS EXISTS TODAY...BUT A MUCH BETTER CHANCE EXISTS TONIGHT MAINLY NORTH OF A LINE FROM SOUTH HAVEN TO ALMA. SEVERE WEATHER IS NOT EXPECTED BUT LOCALLY HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL REMAIN POSSIBLE MONDAY THROUGH TUESDAY MORNING AS A SLOW MOVING COLD FRONT IMPACTS THE REGION. THE SEVERE WEATHER RISK IS RATHER LOW WITH THIS FRONT BUT LOCALLY HEAVY RAINFALL IS POSSIBLE. THE RISK OF THUNDERSTORMS WILL RETURN WEDNESDAY AFTERNOON OR NIGHT... AND CONTINUE RIGHT ON THROUGH SATURDAY. MORE HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY ON WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-170845- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 530 AM EDT SUN AUG 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE EXPECTED TODAY AND TONIGHT NORTH OF HOLLAND. RIP CURRENTS ARE POSSIBLE AS WELL... WHICH WILL POSE A HAZARD TO ANYONE SWIMMING AT THE BEACHES. A SLIGHT CHANCE OF THUNDERSTORMS EXISTS TODAY...BUT A MUCH BETTER CHANCE EXISTS TONIGHT MAINLY NORTH OF SOUTH HAVEN. SEVERE WEATHER IS NOT EXPECTED BUT LOCALLY HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL REMAIN POSSIBLE MONDAY THROUGH TUESDAY MORNING AS A SLOW MOVING COLD FRONT IMPACTS THE REGION. THE SEVERE WEATHER RISK IS RATHER LOW WITH THIS FRONT BUT LOCALLY HEAVY RAINFALL IS POSSIBLE. THE RISK OF THUNDERSTORMS WILL RETURN WEDNESDAY AFTERNOON OR NIGHT... AND CONTINUE RIGHT ON THROUGH SATURDAY. MORE HEAVY RAINFALL WILL BE POSSIBLE... ESPECIALLY ON WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MEADE
In the hours before
Local storm report, Aug 16, 3:55 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
355 PM EDT SUN AUG 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM NON-TSTM WND DMG 3 SSW CASCADE 42.88N 85.52W
08/16/2009 KENT MI ASOS
THE WIND GUSTED TO 47 KNOTS / 54 MPH.
&&
IODSpecial weather statement, Aug 16, 3:57 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
357 PM EDT SUN AUG 16 2009
MIZ040-045-046-051-052-162100-
CLARE-GRATIOT-ISABELLA-MECOSTA-MONTCALM-
357 PM EDT SUN AUG 16 2009
...SIGNIFICANT WEATHER ADVISORY...
AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORM NEAR EDMORE TO MOUNT PLEASANT...
MOVING NORTHEAST AT 25 MPH. EXPECT BRIEF HEAVY RAIN AND WIND GUSTS
TO NEAR 50 MPH AS THESE STORMS MOVE THROUGH THE AREA.
* LOCATIONS IN THE PATH OF THE STORM INCLUDE...
FERRIS TWP... CEDAR LAKE... CRYSTAL...
SIX LAKES... MCBRIDE... EDMORE...
BLANCHARD... SUMNER... VESTABURG...
ELM HALL... RIVERDALE... SEVILLE TWP...
WINN... ELWELL... WEIDMAN...
FOREST HILL... BEAL CITY... BRINTON...
THIS STORM IS CAPABLE OF PRODUCING OCCASIONAL CLOUD TO GROUND
LIGHTNING...AND BRIEF DOWNPOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4410 8461 4348 8461 4323 8488 4341 8522
4408 8489
TIME...MOT...LOC 1955Z 231DEG 22KT 4341 8493
WDMLocal storm report, Aug 16, 4:15 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
415 PM EDT SUN AUG 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM NON-TSTM WND DMG 3 ENE EDMORE 43.42N 84.99W
08/16/2009 MONTCALM MI PUBLIC
A 30 INCH DIAMETER TREE AND A 15 INCH DIAMETER TREE
REPORTED DOWN.
&&
IODLocal storm report, Aug 16, 4:25 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
425 PM EDT SUN AUG 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM NON-TSTM WND GST 1 NW STANTON 43.30N 85.09W
08/16/2009 E45 MPH MONTCALM MI TRAINED SPOTTER
&&
IODThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:41 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Ionia, Kent, Montcalm | 17 min |
| Aug 16, 3:57 PM EDT | Special Weather Statement | GRR | Clare, Isabella | 63 min |
| Aug 16, 6:53 PM EDT | Special Weather Statement | GRR | Ionia, Isabella, Montcalm | 52 min |
| Aug 16, 7:35 PM EDT | Special Weather Statement | GRR | Gratiot, Isabella | 55 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.